Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Aberdeen, SD

May 26, 2006Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 26, 2006, 4:47 PM MDT for Corson County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2006, 4:47 PM MDT (22:47 UTC)
Expired
May 26, 2006, 5:36 PM MDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 262247
SVRABR
SDC031-262345-
/O.NEW.KABR.SV.W.0021.060526T2247Z-060526T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
447 PM MDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 545 PM MDT

* AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KLEIN RANCH...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BULLHEAD AROUND 505 PM MDT...
  WALKER AROUND 520 PM MDT...
  MCLAUGHLIN AROUND 530 PM MDT...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4563 10147 4552 10126 4594 10058 4594 10114

$$

KNUTSVIG
2 follow-up statements
000 
WWUS53 KABR 262311
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT FRI MAY 26 2006

SDC031-262345-
/O.CON.KABR.SV.W.0021.000000T0000Z-060526T2345Z/
CORSON SD-
510 PM MDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CORSON COUNTY UNTIL
545 PM MDT...

AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BULLHEAD...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALKER AND MCLAUGHLIN BY 515 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4575 10122 4565 10118 4572 10095 4594 10058
      4594 10114

$$
KNUTSVIG
000 
WWUS53 KABR 262336
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT FRI MAY 26 2006

SDC031-262345-
/O.CAN.KABR.SV.W.0021.000000T0000Z-060526T2345Z/
CORSON SD-
535 PM MDT FRI MAY 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR CORSON COUNTY HAS BEEN
CANCELLED...

AT 532 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4575 10122 4565 10118 4572 10095 4594 10058
      4594 10114

$$
KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:18 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 26, 2:18 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT FRI MAY 26 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
WEAK MID LEVEL WAVE PRODUCING A FEW SPRINKLES ACROSS BROWN AND DAY
COUNTIES THIS AFTERNOON BUT WILL NOT AMOUNT TO ANYTHING...WILL NOT
ADD ANY PRECIP IN GRIDS FOR EARLY EVENING ACROSS THE EAST AS
ACTIVITY IS ONLY EXPECTED TO BE VERY ISOLATED SPRINKLES AT BEST.
ANOTHER WAVE MOVING NE IN SW FLOW ALOFT WITH TSTORMS DEVELOPING THIS
AFTERNOON OVER EASTERN WY. EXPECT THIS ACTIVITY TO MOVE INTO WESTERN
SD THIS EVENING. AS THE LOW LEVEL JET STRENGTHENS LATER THIS EVENING
SOME OF THESE STORMS WILL BE ABLE TO ADVANCE FARTHER EAST INTO THE
CWA. HAVE KEPT CHANCES GOING ACROSS MOST OF THE WESTERN FORECAST
AREA. DIFFICULT PRECIP FORECAST FOR THIS PACKAGE AS WEAK IMPULSES
ARE HARD TO NAIL DOWN. WHATS A BIT MORE CERTAIN IS THAT SATURDAY
AFTERNOON SHOULD REMAIN CAPPED AS 700 MB TEMPS APPROACH 12 TO 14 C
BY 21Z. SUNDAY AFTERNOON ALSO APPEARS TO BE VERY WARM ALOFT ACROSS
THE EASTERN CWA...WHILE WESTERN PORTIONS OF THE FORECAST AREA COOL
DOWN A FEW DEGREES AND THUS KEPT SLIGHT CHANCE POPS GOING. MODELS
HAVE TRENDED SLOWER WITH FRONTAL PASSAGE LATE IN THE PERIOD SO HAVE
ADJUSTED HIGHS/DEWPOINTS/WIND TO REFLECT A SLOWER PROGRESSION. HIGH
TEMPERATURES TOMORROW WILL BE CLOSE TO 100 DEGREES ACROSS THE SW CWA
AS 850 MB TEMPS APPROACH 30 C BY THE AFTERNOON. ONLY LIMITING FACTOR
WOULD BE CLOUDS BUT AM EXPECTING A MOSTLY SUNNY SKY AS SOUNDINGS ARE
RATHER DRY.

.LONG TERM...TUESDAY THROUGH SATURDAY.
BIGGEST CHALLENGE FACING THE LONG TERM IS MINOR PCPN CHANCES DURING
TUESDAY NIGHT AND WEDNESDAY NIGHT...AND TEMPS THROUGH THE PERIOD.

UPPER TROF IS SLOW TO EXIT REGION...FINALLY CLEARING ERN CWA BY 00Z
WEDNESDAY. 06Z DGEX/00Z CANADIAN AND 06Z GFS ALL POINT TOWARD
SUBSIDENCE BEHIND EXITING TROF WITH DRYING LAYERS. SOME 7H MOISTURE
REMAINS IN THE REGION...BUT NOTHING THATS TOO IMPRESSIVE. CAA
PUSHES INTO ALL CWA DURING THE DAY TUESDAY AND PWATS BEGIN TO FALL
SOMEWHAT. HAVE OPTED TO REMOVE SLGT CHC POPS GOING FOR TUESDAY NIGHT
ACROSS CWA.

UPPER PATTERN TRANSITIONS FROM NW TO BROAD ZONAL BY END OF
PERIOD...WITH MINOR WAVES CONT TO STREAM OVER CWA. NO PARTICULAR
WAVE TO HANG PCPN CHANCES ON THRU THE EXTENDED...ALONG WITH NO REAL
WELL DEFINED TROFPA...AND GIVEN THAT PWATS AND RH FIELDS REMAIN
RATHER LOW...HAVE OPTED TO REMOVE REMAINDER OF SLGT CHC PCPN CHCS
FROM WED NIGHT AS WELL.

TEMP WISE...CURRENT TEMP FORECAST APPEARS TO HAVE DECENT HANDLE ON
THINGS...WITH SLGT WARMUP IN STORE HEADING TOWARD THE END OF THE
EXTENDED. WAA FINALLY BEGINS TO RETURN TO CWA BY THURSDAY MORNING.
MADE ONLY COSMETIC TWEAKING TO INHERITED TEMP GRIDS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TT/DM
Hazardous weather outlook, May 26, 4:34 AM MDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT FRI MAY 26 2006

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
534 AM CDT FRI MAY 26 2006 /434 AM MDT FRI MAY 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WAVE WILL PUSH THROUGH THE REGION TONIGHT...BRINGING
A CHANCE FOR SHOWERS AND THUNDERSTORMS TO CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA THIS EVENING...SPREADING EASTWARD INTO WEST
CENTRAL LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH THIS SYSTEM...SPECIFICALLY ACROSS CENTRAL AND
NORTH CENTRAL SOUTH DAKOTA. THE MAIN SEVERE WEATHER THREAT WOULD
BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ALBRECHT

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.